Video

Adverse Events in HER2-Positive Metastatic Breast Cancer Treatment

Recommendations for mitigating and managing common treatment-related adverse events associated with tucatinib, trastuzumab, and capecitabine based on safety data from HER2CLIMB.

Sara A. Hurvitz, MD: Longer-term safety data were also presented at ASCO [the American Society of Clinical Oncology annual meeting] for the HER2CLIMB trial. The safety data were reassuring; there were no new safety events or signals that were picked up. It’s still a fairly low percentage of patients who discontinued tucatinib or trastuzumab for adverse event [AE]-related issues. For example, with tucatinib, about 6% of patients discontinued treatment due to an AE; for trastuzumab, only about 4%; and for capecitabine, about 12% of patients discontinued due to an AE. That was similar between the 2 treatment arms. The most common adverse events that were noted remained stable when compared to the original reporting of this clinical trial, with about 13% of patients in the tucatinib arm having a grade 3/4 diarrhea, which is about 4.5% greater than what was seen in the placebo arm. The hand-foot syndrome rates were about 5% greater in the tucatinib arm, focusing on grade 3/4 rates. However, other AEs seemed to be fairly similar when you compare the 2 treatment arms with the exception of AST [aspartate aminotransferase] and ALT [alanine aminotransferase] elevation, which occurs roughly 4.5% more in the tucatinib arm compared to the placebo at a rate of grade 3 or 4. Overall they are encouraging and consistent safety data.

When I’m initiating a patient on tucatinib, capecitabine, and trastuzumab, it’s important to spend a good amount of time on patient education regarding adverse effects that may be encountered. Specifically, it’s important to talk about diarrhea and make sure the patient has antidiarrheals on hand. It’s not necessary to start antidiarrheals immediately, unlike with other TKIs [tyrosine kinase inhibitors], where a patient has to use loperamide from day 1, for example, with neratinib. I haven’t needed to do that in my practice when initiating tucatinib with capecitabine, and trastuzumab. However, some patients will develop serious diarrhea, so I will do phone calls. My nurse practitioner or I will reach out to the patient on a weekly basis for the first month to make sure that they’re not running into trouble, and provide education on dietary things that can be done to improve diarrhea. Similarly, with hand-foot syndrome, we have patients moisturize their hands well and avoid things like gardening without gloves or doing the dishes without gloves, very practical things that can help, and also have them call us if they get into trouble. Of course, patients should be monitored for their liver enzymes and visit the clinic at least every 3 to 4 weeks to have laboratory tests and an examination done.

Transcript Edited for Clarity

Related Videos
Kevin Kalinsky, MD, MS,
Paolo Tarantino, MD
Arya Mariam Roy, MBBS
A panel of 3 experts on breast cancer
A panel of 3 experts on breast cancer
VK Gadi, MD, PhD
Ana Christina Garrido-Castro, MD
Julia Foldi, MD, PhD
Kevin Kalinsky, MD, MS
A panel of 3 experts on breast cancer